Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Birmingham, AL

March 4, 2020Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 4, 2020, 2:33 AM CST for Greene County, Sumter County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2020, 2:33 AM CST (08:33 UTC)
Expired
Mar 4, 2020, 3:30 AM CST
In force
57 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS54 KBMX 040833
SVRBMX
ALC063-119-040930-
/O.NEW.KBMX.SV.W.0042.200304T0833Z-200304T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
233 AM CST Wed Mar 4 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Greene County in west central Alabama...
  Northern Sumter County in west central Alabama...

* Until 330 AM CST.

* At 233 AM CST, a severe thunderstorm was located over Electric
  Mills, or 17 miles north of Lauderdale, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Livingston, Eutaw, Forkland, Boligee, Gainesville, Epes, Emelle,
  Boyd, Allison, Walden Quarters, West Greene, The University Of West
  Alabama, Bluffport, Thornhill, Tishabee, Geiger, New Mount Hebron,
  Sumterville, Eutaw Municipal Airport and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3290 8835 3296 8774 3294 8774 3293 8777
      3290 8777 3290 8781 3286 8783 3280 8782
      3276 8787 3277 8783 3275 8781 3271 8783
      3272 8780 3266 8779 3265 8774 3264 8781
      3262 8781 3261 8775 3258 8839
TIME...MOT...LOC 0833Z 261DEG 52KT 3276 8845 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
717 
WWUS54 KBMX 040850
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
250 AM CST Wed Mar 4 2020

ALC063-119-040930-
/O.CON.KBMX.SV.W.0042.000000T0000Z-200304T0930Z/
Greene AL-Sumter AL-
250 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR CENTRAL GREENE AND NORTHERN SUMTER COUNTIES...

At 250 AM CST, a severe thunderstorm was located near Gainesville, or
11 miles north of Livingston, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Livingston, Eutaw, Forkland, Boligee, Gainesville, Epes, Emelle,
Boyd, Allison, Walden Quarters, The University Of West Alabama,
Bluffport, Thornhill, Tishabee, Geiger, New Mount Hebron,
Sumterville, Eutaw Municipal Airport, Clinton and Five Points
Intersection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3286 8835 3296 8774 3294 8774 3293 8777
      3290 8777 3290 8781 3286 8783 3280 8782
      3276 8787 3277 8783 3275 8781 3271 8783
      3272 8780 3266 8779 3265 8774 3264 8781
      3262 8781 3261 8775 3258 8839
TIME...MOT...LOC 0850Z 264DEG 48KT 3277 8819 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
976 
WWUS54 KBMX 040915
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
315 AM CST Wed Mar 4 2020

ALC119-040924-
/O.CAN.KBMX.SV.W.0042.000000T0000Z-200304T0930Z/
Sumter AL-
315 AM CST Wed Mar 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
west central Alabama.

LAT...LON 3296 8774 3289 8782 3280 8782 3276 8787
      3277 8783 3271 8783 3265 8774 3262 8781
      3262 8780 3261 8775 3260 8806 3263 8808
      3269 8804 3269 8812 3272 8808 3277 8811
      3279 8806 3283 8818 3289 8818
TIME...MOT...LOC 0914Z 279DEG 31KT 3267 8805 

$$

ALC063-040930-
/O.CON.KBMX.SV.W.0042.000000T0000Z-200304T0930Z/
Greene AL-
315 AM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CST
FOR CENTRAL GREENE COUNTY...

At 314 AM CST, a severe thunderstorm was located near Tishabee, or 9
miles northeast of Livingston, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Eutaw, Forkland, Boligee, Gainesville, Epes, Allison, Walden
Quarters, Duffys Bend, Thornhill, Tishabee, New Mount Hebron, Eutaw
Municipal Airport, Clinton, Five Points Intersection, I 20 Rest Area
Near Eutaw and Birdine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 8774 3289 8782 3280 8782 3276 8787
      3277 8783 3271 8783 3265 8774 3262 8781
      3262 8780 3261 8775 3260 8806 3263 8808
      3269 8804 3269 8812 3272 8808 3277 8811
      3279 8806 3283 8818 3289 8818
TIME...MOT...LOC 0914Z 279DEG 31KT 3267 8805 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 12:07 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 4, 12:07 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1207 AM CST Wed Mar 4 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 243 PM CST Tue Mar 03 2020/
Tonight through Wednesday.

A weak cold front has managed to push southward to near the I-20
corridor. Surface winds have become northwest behind the front
with drier low level air mass advecting southward, where dewpoints
were in the 50s. South of the front, dewpoint temperatures were
in the middle 60s, creating some instability. South of the cold
front, bands of showers and a few thunderstorms have been tracking
from west to east. A few storms have shown some weak rotation,
but meager mid level lapse rates have hampered thunderstorm
development. Surface based CAPE is still near 1000 j/kg across
southwest Alabama, so there is a low end threat for a severe
storms through 6 pm. Expect the rain across the southern counties
to decrease significantly towards sunset, with minimal shower
during the evening hours. After midnight, another upper wave in
the fast moving zonal flow pattern will bring more showers into
west and south Alabama, mainly between 3 am and 6 am Wednesday.
The surface front will likely reach the I-85 corridor after
midnight, so the air mass will remain stable through Wednesday
morning.

58/rose

.LONG TERM...
/Updated at 352 AM CST Tue Mar 03 2020/
Wednesday night through Monday.

Widespread rain will continue Wednesday night into Thursday morning
as an upper-level shortwave moves eastward from Texas. Enhanced
isentropic and synoptic-scale lift will be focused across the
southern half of our area on the cold side of a front located near
the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south
of I-20, leading to the potential for isolated flash flooding and
areal flooding. Rainfall rates should decrease by sunrise on
Thursday, but light rain may continue through the late morning on
the northwest side of the surface low.

Temperatures on Friday will be mild, but a deep trough over the
eastern CONUS will bring breezy conditions for Friday as high
pressure moves in from the northwest. Cold advection will arrive
Friday evening, and widespread lower to mid 30s are expected for
Saturday morning as northerly winds become lighter.  Dry conditions,
with cool nights and mild afternoons, will continue for the weekend
as high pressures slowly shifts eastward toward the Carolinas. On
Monday, a shortwave is expected to induce southerly low-level flow
and also provide adequate lift for showers during the afternoon and
into the overnight.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Mid level clouds and post frontal light rain is expected to start
across the north TAFs (I-20 corridor). The boundary is just south
of I-20. South of it, low stratus (IFR & below) and areas of dense
fog will be present for a few hours. Rain showers will fill during
the pre-dawn hours. Showers should become widespread toward 12z,
with some scattered TS. Shower and thunderstorm activity will
continue through the day with low cigs as low pressure system is
expected to skirt the Northern Gulf Coast. Some gusty winds are
possible for the Wednesday afternoon and evening.

08

&&

.FIRE WEATHER...

A weak cold front will push southward across central Alabama
overnight. The front will bring slightly drier air into north
Alabama, so minimal rainfall expected overnight. A wet pattern
will continue Wednesday and Thursday with widespread rainfall
amounts of 1 to 3 inches. Drier and cooler conditions return for
Friday through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  57  46  54  38 /  50  80 100  90  10
Anniston    53  57  47  54  40 /  40  90 100  90  10
Birmingham  52  58  48  58  41 /  50  90 100  80   0
Tuscaloosa  56  59  48  62  42 /  50  90 100  70   0
Calera      55  58  48  58  40 /  30  90 100  80   0
Auburn      56  57  49  57  42 /  40 100 100  90  10
Montgomery  59  61  51  62  44 /  60 100 100  80   0
Troy        60  62  53  64  44 /  60 100 100  80   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Dense Fog Advisory until 6 AM CST Wednesday for the following
counties: Autauga...Bibb...Bullock...Chambers...Chilton...Clay...
Coosa...Dallas...Elmore...Greene...Hale...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Randolph...Russell...
Shelby...Sumter...Talladega...Tallapoosa.

Flash Flood Watch from 6 AM CST Wednesday through Thursday
morning for the following counties: Autauga...Barbour...Bibb...
Bullock...Calhoun...Chambers...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Greene...Hale...Jefferson...Lee...
Lowndes...Macon...Marengo...Montgomery...Perry...Pickens...
Pike...Randolph...Russell...Shelby...St. Clair...Sumter...
Talladega...Tallapoosa...Tuscaloosa.

&&
Hazardous weather outlook, Mar 4, 2:14 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
214 AM CST Wed Mar 4 2020

ALZ011>015-017>050-051115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
214 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are possible through 10 AM today along and south of a
line from Eutaw to Clanton to Lafayette. These storms could produce
damaging winds up to 60 mph and quarter size hail.

Periods of moderate to heavy rainfall are likely this morning through
Thursday morning. This could cause flash flooding or areal flooding
for areas along and south of a line from Eutaw to Clanton to
Lafayette.

Areas of fog may reduce visibility to below one mile through 6 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Due to recent and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday, and a portion of the Tallapoosa River is
forecast to rise above flood stage on Thursday. River flooding may
continue into early next week. Please refer to the latest river
statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this morning through Thursday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:19 PM CSTDense Fog AdvisoryBMXAutauga, Bibb, Bullock, Chambers, Chilton, Clay and 17 more6 hr
Mar 4, 3:49 AM CSTSpecial Weather StatementBMXPerry41 min
Mar 4, 4:20 AM CSTSevere Thunderstorm WarningBMXSumter40 min
Mar 4, 5:32 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery58 min
Mar 4, 6:19 AM CSTSpecial Weather StatementBMXLowndes41 min
Mar 4, 6:23 AM CSTSpecial Weather StatementBMXBullock52 min
Mar 4, 6:42 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike48 min
Mar 4, 6:52 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike38 min
Mar 4, 7:27 AM CSTSevere Thunderstorm WarningBMXBarbour26 min
Mar 4, 8:49 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery6 days
Mar 4, 9:04 AM CSTRiver Flood WarningBMXMontgomery71 hr
Mar 4, 9:39 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter7 days
Mar 4, 1:28 PM CSTSpecial Weather StatementBMXDallas32 min
Mar 4, 1:40 PM CSTSpecial Weather StatementBMXAutauga35 min
Mar 4, 2:14 PM CSTSpecial Weather StatementBMXElmore46 min
Mar 4, 3:08 PM CSTAreal Flood AdvisoryBMXMontgomery3 hr
Mar 4, 3:15 PM CSTRiver Flood WarningBMXBibb, Dallas, Perry53 hr
Mar 4, 3:38 PM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes6 days
Mar 4, 3:38 PM CSTRiver Flood WarningBMXDallas7 days
Mar 4, 4:00 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery, Pike3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.